New York, 2020

Damaging Wind in New York, June 22, 2020

June 22, 2020 · NWS BGM · 1 event in 1 county or zone

Unstable air over the Southern Tier of NY triggered isolated thunderstorms during the early evening of the 22nd. One of these storms produced a 58 mph wind gust at the Elmira, NY Mesonet site.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Unstable air over the Southern Tier of NY triggered isolated thunderstorms during the early evening of the 22nd. One of these storms produced a 58 mph wind gust at the Elmira, NY Mesonet site.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 22, 2:00 PM EST, 3 hours 50 minutes earlier.

Area forecast discussion, Jun 22, 2:00 PM EST, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
300 PM EDT Mon Jun 22 2020

.SYNOPSIS...
A slow moving storm system will keep scattered thunderstorms
over NY and PA through Wednesday.

&&

.NEAR TERM /THROUGH TUESDAY/...
150 PM update...

Unstable air over the western forecast area with CAPE values
approaching 1500 j/kg will continue to trigger scattered thunderstorms
through the afternoon hours. Little shear exists, so we expect
the main threat with thunderstorms to be brief downpours and
gusty winds.

A slow moving wave of low pressure will track across Southern
Ontario Tuesday. A trough associated with this cyclone will
bring an area of thunderstorms into NY and PA during the late
afternoon hours. Isolated showers or thunderstorms will pop up
ahead of the trough earlier in the day, but coverage will remain
low until the trough approaches. Again, we expect good
instability values by little in the way of shear. Temperatures
will rise to between 85 and 90.

Thunderstorms will taper off to showers Tuesday night.
Temperatures will drop into the middle 60s.

1130 AM update...

Convection triggered over the southwestern corner of Bradford
County in the last half-hour. We expect additional thunderstorms
to form after noon, but activity will be scattered. Moderate
CAPEs and low shear point toward short-lived cells with brief
downpours.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
3 pm update...

Cold front pushes east of the area Wednesday morning, but broad
upper level low pressure system will remain nearly stationary
over Southern Ontario Canada, with troughing over the Northeast
U.S. Temperatures will be considerably cooler, with highs
Wednesday afternoon only in the 70s to maybe low 80s in some of
the warmer spots.

The cool upper level low will remain nearly stationary through
the period. With the upper low in our vicinity, can't rule out isolated
to scattered thunderstorms during peak heating in the
afternoon.

Wednesday night will be cool with shower and thunderstorm
activity diminishing around sunset. On Thursday, as the upper
low continues to spin in southern Canada, a weak perturbation
rotates around the base of the of the low/upper trough Thursday
afternoon and this may be enough lift enhance afternoon showers
and thunderstorms, but confidence remains low on this feature
and have kept PoPs at low chance for now.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
400 am update...
The upper low over the nrn Great Lakes will begin to move east
Thursday night and Friday but not before triggering yet another
round of afternoon showers and storms on Friday. Instability and
deep moisture will be limited, so the precip probabilities are
on the lower end of the spectrum. Temperatures on Friday will be
a few degrees warmer than Thursday with highs topping out in
the upper 70s and lower 80s. Weak upper ridging will begin late
Friday into Saturday morning ahead of the next wave, which is
forecast to be more progressive and sweep through late Saturday
into Sunday. This system will be capable of producing more
showers and storms this weekend. Another ridge of high pressure
will begin to build northward across the ern US going into the
start of next week with the hot and humid conditions likely
returning to a good portion of the Northeast.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
We expect mainly VFR conditions through Tuesday afternoon. The
exceptions will be late this afternoon when isolated
thunderstorms could affect the terminals, mainly west of I-81,
and early Tuesday morning, when low stratus could bring MVFR or
fuel alternate ceilings to KAVP, KBGM, and KELM.

Another round of thunderstorms is expected Tuesday afternoon.

Outlook...

Tuesday afternoon through Friday...Daily chance of afternoon
showers and thunderstorms with associated brief restrictions.
Best chance on Tuesday and Wednesday. Late night early morning
valley fog at KELM.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...DJP
NEAR TERM...DJP
SHORT TERM...MPK
LONG TERM...BJT
AVIATION...DJP
Hazardous weather outlook, Jun 22, 2:06 PM EST, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
306 PM EDT Mon Jun 22 2020

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-231915-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
306 PM EDT Mon Jun 22 2020

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 22, 3:56 PM EST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Binghamton NY
456 PM EDT Mon Jun 22 2020

NYZ017-222130-
Southern Cayuga NY-
456 PM EDT Mon Jun 22 2020

...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN CAYUGA COUNTY UNTIL
530 PM EDT...

At 456 PM EDT, Doppler radar was tracking a strong thunderstorm near
Genoa, or 12 miles north of Ithaca, moving north at 10 mph.

Small hail and strong wind gusts will be possible with this storm.

Locations impacted include...
Locke, Genoa, Moravia, Montville, East Venice, East Genoa and
Fillmore Glen State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4273 7631 4262 7639 4262 7646 4263 7646
      4263 7656 4275 7654
TIME...MOT...LOC 2056Z 191DEG 7KT 4263 7649

HLC
Special weather statement, Jun 22, 4:16 PM EST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Binghamton NY
516 PM EDT Mon Jun 22 2020

NYZ017-222145-
Southern Cayuga NY-
516 PM EDT Mon Jun 22 2020

...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN CAYUGA COUNTY UNTIL
545 PM EDT...

At 516 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ledyard, or 14 miles south of Auburn. This storm was nearly
stationary.

Small hail and strong wind gusts will be possible with this storm.

Locations impacted include...
Ledyard, Aurora, Venice Center, King Ferry, Willets and Long Point
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4280 7662 4274 7650 4266 7661 4268 7670
      4269 7670 4273 7671
TIME...MOT...LOC 2116Z 240DEG 3KT 4273 7663

HLC
Special weather statement, Jun 22, 4:26 PM EST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Binghamton NY
526 PM EDT Mon Jun 22 2020

NYZ022-222200-
Steuben NY-
526 PM EDT Mon Jun 22 2020

...STRONG THUNDERSTORMS WILL AFFECT...SOUTHEASTERN STEUBEN COUNTY
UNTIL 600 PM EDT...

At 525 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Erwins, or near Corning, moving northeast at 15
mph.

Strong wind gusts will be possible with this storm.

Locations impacted include...
Corning, Big Flats, Campbell, Caton, Lindley, Painted Post, Addison,
South Corning, East Corning and Coopers Plains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4228 7720 4222 7696 4213 7696 4200 7707
      4201 7718 4205 7727
TIME...MOT...LOC 2125Z 207DEG 14KT 4208 7709

HLC
Special weather statement, Jun 22, 5:15 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Binghamton NY
615 PM EDT Mon Jun 22 2020

NYZ022-222245-
Steuben NY-
615 PM EDT Mon Jun 22 2020

...STRONG THUNDERSTORMS WILL AFFECT...SOUTHWESTERN STEUBEN COUNTY
UNTIL 645 PM EDT...

At 614 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms around Greenwood, or 13 miles south of Hornell, moving
northeast at 15 mph.

Small hail and strong wind gusts will be possible with this storm.

Locations impacted include...
Hornell, Canisteo, Woodhull, Jasper, Troupsburg, Cameron, Greenwood,
North Hornell, Hartsville and West Cameron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4226 7774 4238 7772 4233 7733 4202 7738
      4208 7775
TIME...MOT...LOC 2214Z 207DEG 14KT 4214 7763

HLC
Special weather statement, Jun 22, 5:36 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Binghamton NY
636 PM EDT Mon Jun 22 2020

NYZ024-222300-
Chemung NY-
636 PM EDT Mon Jun 22 2020

...STRONG THUNDERSTORMS WILL AFFECT...CHEMUNG COUNTY UNTIL 700 PM
EDT...

At 635 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms around Elmira, moving north at 15 mph.

Small hail and strong wind gusts will be possible with this storm.

Locations impacted include...
Elmira, Southport, Big Flats, Horseheads, Elmira Heights, Erin,
Wellsburg, West Elmira, Lowman and Breesport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4201 7667 4202 7696 4226 7695 4223 7660
TIME...MOT...LOC 2235Z 185DEG 16KT 4212 7678

HLC
Special weather statement, Jun 22, 5:50 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Binghamton NY
650 PM EDT Mon Jun 22 2020

NYZ022-222315-
Steuben NY-
650 PM EDT Mon Jun 22 2020

...STRONG THUNDERSTORMS WILL AFFECT...CENTRAL STEUBEN COUNTY UNTIL
715 PM EDT...

At 649 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near West Cameron, or 11 miles southeast of Hornell,
moving north at 15 mph.

Small hail and strong wind gusts will be possible with this storm.

Locations impacted include...
Bath, Canisteo, Howard, Avoca, Cameron, Rheims, West Cameron, Kanona,
Cameron Mills and Risingville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4215 7729 4212 7745 4215 7758 4241 7761
      4240 7723
TIME...MOT...LOC 2249Z 183DEG 14KT 4224 7746

HLC

The radar

The Binghamton radar (KBGM), 69 km away, was scanning. The volume nearest the first event began at 22:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chemung

When
June 22, 5:50 PM EST
Where
Chemung County, 0.86 mi SE of Elmira
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
42.090, -76.810

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2020Every state in 2020This day in weather historyWarnings in New York, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902024.